MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR
Catalog Number 03.803.002
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that patient underwent a posterior lumbar interbody fusion (plif) on (b)(6) 2018.After the unknown implant was implanted, surgeon checked the position of the implant.It was at that point it was noticed that the tip of the opal implant holder with pistol grip was broken.Surgeon removed the broken fragment under a microscope.All fragments were removed.Procedure was completed successfully with a delay of less than 30 minutes.Patient outcome reported as stable.Concomitant medical product: implant (part unknown, lot unknown, quantity 1).This report is for one (1) opal implant holder with pistol grip.This is report 1 of 1 for (b)(4).
 
Event or Problem Description
It was noted the procedure was being performed to fix l4/5.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Visual inspection: visual inspection of the returned device performed confirmed the condition of breakage, which agrees with the reported complaint condition.A portion of one of the two distal prongs has sheared off and was returned.The break occurred just proximal to the most proximal tooth.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under magnification.Dhr review: the returned device was manufactured in march,2018 at monument manufacturing site.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition document/specification review: the opal implant holder with pistol grip (03.803.002) is a reusable instrument in the opal spacer system where it is one of two options (the other being opal implant holder 03.803.001) for implant insertion.In order to attach an opal spacer to the holder, the knob at the proximal end must be rotated counter-clockwise to open the jaws, after which the jaws can be seated against the implant.Finally, the knob can be tightened (clockwise) to secure the implant.Insertion occurs with light impaction and, once the implant is in the correct position, the knob is rotated counter-clockwise to release the implant.No product design issues or discrepancies were observed.Material analysis: the material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under magnification there is no indication that material properties contributed to the returned device breaking, therefore further material analysis was not performed during this investigation.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot this is a us supplier product.Manufacturing location: (b)(4), release to warehouse date: 08-mar-2018, part number: 03.803.002, opal implant holder pistol grip, lot number: h475708 (non-sterile).Device history review this lot met all dimensional, visual and packaging criteria with no issues documented during the inspection or release of the product that would contribute to this complaint condition device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8188998
Report Number8030965-2018-59214
Device Sequence Number16710841
Product Code LXH
UDI-Device Identifier07611819940604
UDI-Public(01)07611819940604
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.803.002
Device Lot NumberH475708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2018
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer01/15/2019
01/18/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date01/15/2019
02/06/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE EVENT DESCRIPTION.